Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Jul 16, 2020, 2:06 PM MDT for 7 counties in Montana. It took effect at Jul 17, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2020, 2:06 PM MDT (20:06 UTC)
- In effect from
- Jul 17, 2020, 12:00 PM MDT
- Expired
- Jul 17, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555 WWUS85 KMSO 162006 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 206 PM MDT Thu Jul 16 2020 MTZ110-111-180200- /O.NEW.KMSO.FW.W.0001.200717T1800Z-200718T0200Z/ Deerlodge/West Beaverhead-East Beaverhead- 206 PM MDT Thu Jul 16 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY... * Affected area: Southern Portion of Fire Zone 110 (Deerlodge/West Beaverhead). All of Fire Zone 111 (East Beaverhead). * Winds: West 15 to 25 mph with gusts up to 35 mph. * Minimum humidities: 14 to 20% * Thunderstorms: Slight chance of thunderstorms with a mix of wet and dry cores Friday afternoon into evening. If these storms develop, strong and erratic outflow winds are possible. && $$
1 follow-up statement
889 WWUS85 KMSO 180150 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 750 PM MDT Fri Jul 17 2020 MTZ110-111-180300- /O.EXP.KMSO.FW.W.0001.000000T0000Z-200718T0200Z/ Deerlodge/West Beaverhead-East Beaverhead- 750 PM MDT Fri Jul 17 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Winds will continue to decrease and humidity will increase through this evening. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 16, 2:56 AM MDT, 11 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 2:56 AM MDT, 11 hours 10 minutes before
Area Forecast Discussion National Weather Service Missoula MT 256 AM MDT Thu Jul 16 2020 .DISCUSSION... Warm and dry northwest flow remains in place this morning. This afternoon/evening, a shortwave trough north of the border will swing a weak cold front over the Northern Rockies. The implications of said trough will be minimal, save some isolated precipitation in the form of showers and thunderstorms later this afternoon and tonight in far northwest Montana along the Canadian border. Otherwise, expect winds to pick up ahead of the front across the region. Temperatures on Friday will be a few degrees cooler than what we experience today, with breezy conditions continuing in the afternoon. The Canadian trough will then amplify over the Alberta- Saskatchewan border, but moisture stays north of the border for the most part as flow aloft flattens and shifts to the west. The result will be a mostly dry weekend, with a chance for a shower or thunderstorm over Glacier Park and the Bob Marshall Wilderness on Saturday afternoon through Sunday. Early next week will see a return to dry northwest flow as the Canadian trough shifts to the east. Expect little moisture and increasing temperatures. The Missoula area and lower Bitterroot Valley should reach 90 degrees by Tuesday, while valleys in west central Idaho could see triple digits. After midweek, flow shifts southwesterly. Although moisture looks to be scarce at this time, expect some mention of thunderstorms in the forecast by later in the week. && .AVIATION...Clear skies continue today for most of the Northern Rockies with an outside chance of isolated thunderstorms along the Canadian border tonight. Winds will pick up this afternoon ahead of a weak cold front. Expect gusts to about 20 knots at all terminals. Winds will subside by 17/0300Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.